CSN Login
Members Online: 2

Treatment of Metastasized, Hormone-Refractory Prostate Cancer (HRPC)

nodawgs's picture
nodawgs
Posts: 118
Joined: Mar 2001

I have exhausted all conventional forms of treatment for advanced prostate cancer and have recently started a docetaxel (taxotere) chemo protocol. To my knowledge, this is the end of the line though I've also heard of a carboplatin option. My docetaxel (Taxotere) infusions are every 3 weeks for a maximum of 14 infusions. I am 67-years of age, am healthy otherwise, and have an excellent, medication-assisted QOL.

I would appreciate hearing from others, how they are responding to treatment, any unusual side-effects they experience, and any news in the "what's next" treatment category. Good luck and I hope to hear from you soon!

"Perry" aka nodawgs

rogermoore's picture
rogermoore
Posts: 265
Joined: Mar 2002

Perry,

I am sorry past treatments have not given the wanted results. My thoughts and prayers are with you though these times.

Roger

nodawgs's picture
nodawgs
Posts: 118
Joined: Mar 2001

The thoughts are appreciated, but considering it's advanced, metastasized prostate cancer, past treatments did give the wanted results. Each protocol delayed progression for about the average time it does most other patients. As I understand it, the docetaxel (taxotere) regimen I am on right now, is good for an average of 6.2 months before it also starts demonstrating a refractory response. Though highly-medicated, my QOL is great and I don't have a single bone met pain. For that reason, I hope something else pops up so I can keep it going.

goatgirl
Posts: 7
Joined: Apr 2006

My dad (age 80) has been on taxetere for two years (treatment every three weeks). He has been doing great. Lately his PSA has started going up and they are trying carboplatin with the taxetere. CAT and bone scans show no new or active spots, just concern on the rising PSA. His biggest problem was loss of feeling in his feet. Other side effects included lack of appetite, no taste for about a week after treatment and skin peeling on his hands. I hope you have as good of luck as my dad has had on the taxetere.
Goatgirl

nodawgs's picture
nodawgs
Posts: 118
Joined: Mar 2001

Wow! Two years! That's not only amazing, but fantastic. The major downside is the neuropathy side effects you mentioned, i.e., hand/foot syndrome, etc.

Best to you and your dad...it's really great to hear!

nodawgs's picture
nodawgs
Posts: 118
Joined: Mar 2001

As a coincidence, I just read the result of a recent study published by NIH (National Institute of Health) on treating metastasized, hormone refractory prostate cancer. The study indicates that patients can be give lengthy breaks aka "chemo holidays" without losing control of the disease. The benefit was a better quality of life for the patient due to accumulative side effects of docetaxel (taxotere)...which can be extremely severe with long-term exposure. For this reason, (though subject to special-case adjustment), the recommended taxotere treatment is every 3-weeks (75mg dosage) for a maximum of 14-weeks, no more! The break was up to a year for trial participants, before resuming treatment. I sincerely hope your dad doesn't suffer latent, painfully debilitating effects from exposure to taxotere many times longer than this protocol was ever intended. A break from any kind of chemo might be in order, particularly since it is now known that disease control can still be maintained.

http://www.nlm.nih.gov/medlineplus/news/fullstory_61740.html

Best to you and your dad

nodawgs's picture
nodawgs
Posts: 118
Joined: Mar 2001

As an afterthought, I attempted to delete my response regarding your dad being on taxotere every 3-weeks for 2 consecutive years without a break. However, the delete feature, like some other features on this site doesn't work, either.

The bottom line is, if your dad...at his age, can take 2-straight years of taxotere toxicity, he's a tougher man than most. Although his protocol is way outside the recommended accumulation of taxotere, one can hardly argue with success.

goatgirl
Posts: 7
Joined: Apr 2006

He is a tough ole bird! But I think it is time for him to take a break. Dr offered him a break, but he decided to go ahead with treatments. With the addition of carboplatin, he isn't having as good QOL as before. But he thinks if he stops that gives the cancer a head start on growing again. I'm not too sure about continuous treatment, but it has worked for him. Now if we can just figure out why his PSA keeps going up!! I guess we can't complain too much as he as had NO boney pain. If it wasn't for his feet, you wouldn't even know he has been thru as much.
Goatgirl

nodawgs's picture
nodawgs
Posts: 118
Joined: Mar 2001

A rising PSA in spite of Taxotere infusions demonstrates a refractory response. In other words, the structure of cancerous cells have mutated to a configuration that circumvents what Taxotere is trying to do and it no longer works, anyway. Whether refractory responses occur during the course of early-stage hormone maniuplation, say, with bicalutamide monotherapy, later with total androgen ablation with Lupron, or again with chemo, fact is, the treatment, itself, has "given" the patient a new form of cancer that is now androgen independent or in the case of chemo, chemo resistant. Pretty shocking, huh?

As to PSA, my oncology folks tell me that at this late stage of the disease, a PSA assay is "just a number" and that metastatic progression overwhelms other surveillence indicators. For metastasized, hormone refractory prostate cancer, I conjecture they may also be in reference to a PSA number being extrapolated outside the meaningful parameter it was intended.

I'm shocked he went 2-years on this stuff because the mean failure rate (refractory response) for taxotere demonstrated in clinical trials was only 6.2 months (as I recall). Here again, your dad is far from the average patient (if there is such a thing) and what applies to others darn sure wouldn't apply to him.

A concern at this point might be nerve damage, latent nerve damage yet to occur, and accompanying pain that can be difficult to control. Other than that, we're talking about a guy that likely wears a cape and changes clothes in a telephone booth. Just hearing about a geriatic bro from the planet, Kryton, gives me a major boost. At only the pink-nosed age of 67, I'd just love to eventually get old'ern dirt, butt ugly, hairs coming out my nose and ears like a shrub, all bent over, and having a big problem with flatulence. Well...as soon as I get through with my Harley.

My hero...he has my two thumbs up!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network